Taking Some Meds While Pregnant Raises Defect Risks Says Study
A new study published in an international health journal has found a suspected link between birth defects and certain antibiotics taken by pregnant women within the first trimester.
The February 19, 2020, British study published in the Journal BMJ concerning pregnancy and prescribed antibiotics has revealed data that might suggest possible adverse health affects for women in the first 12 weeks. The medications listed in the article as being potentially harmful for those in the first trimester are classified as macrolide antibiotics.
Some of the more common macrolide antibiotics include erythromycin, azithromycin and clarithromycin. These medications are prescribed by pediatricians to combat a number of issues, with one being bacterial infections. Concerns over taking erythromycin during pregnancy have been in the public's mind since Sweden published concerning data about the association between the two back in 2005.
The new findings suggest an increased risk in abnormalities such as cerebral palsy and epilepsy. The data's origin was collected through the examination of health records of nearly 7% of the UK's population, between 1990 and 2016. These health records included reported adverse cardiovascular, gastrointestinal, urinary, nervous system and genital findings in the sample populations.
More than 30% of mothers monitored in the study were prescribed such macrolide antibiotics, according to the data. For every 1,000 live births, there were approximately 27 that were found to have inherited some form of malformation.
Increased risk of miscarriage, attention deficit disorder and autism were also listed as a potential risk for taking these medications in the first trimester of pregnancy.